Kentucky, 2024High Wind in Kentucky, December 29, 2024
December 29, 2024 · NWS JKL · 1 event in 1 county or zone
At 0Z on Sunday December 29th, a low pressure was in place across the Lower Mississippi Valley, moving northeastward, reaching southern Indiana by 15Z. As it moved, it strengthened considerably.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
At 0Z on Sunday December 29th, a low pressure was in place across the Lower Mississippi Valley, moving northeastward, reaching southern Indiana by 15Z. As it moved, it strengthened considerably. It lifted a warm front through the state by 6Z, as strong S to SW winds began to flow across eastern Kentucky. The cold front then followed, passing through eastern Kentucky during the late morning and early afternoon hours. This system was also accompanied by a very steep trough, which also increased the winds aloft given the tight pressure gradients. Some of these winds were able to mix down to the surface, especially ahead of and along the cold frontal passage as it moved through. This prompted the midnight shift to issue a wind advisory for much of eastern Kentucky during the overnight hours leading into the event. Ultimately, quite a few counties saw wind gusts above 40 mph, however Rowan County clocked the highest speed, at 58 mph in the afternoon.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 29, 2:47 PM EST, 1 hour 28 minutes earlier. Its key messages:
- Well above normal temperatures will last through Tuesday, followed by a return to winter cold to start the new year.
- Two main rounds of wet weather are forecast during the next week: one today into tonight and another from Monday night into Tuesday night.
- Winds will increase and become gusty out of the south to southwest today, with peak gusts mainly between 35 and 50 mph expected.
Area forecast discussion, Dec 29, 2:47 PM EST, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
247 PM EST Sun Dec 29 2024
.KEY MESSAGES...
- Well above normal temperatures will last through Tuesday,
followed by a return to winter cold to start the new year.
- Two main rounds of wet weather are forecast during the next
week: one today into tonight and another from Monday night into
Tuesday night.
- Winds will increase and become gusty out of the south to
southwest today, with peak gusts mainly between 35 and 50 mph
expected.
&&
.SHORT TERM...(This evening through Monday night)
Issued at 246 PM EST SUN DEC 29 2024
The latest surface analysis is rather busy as a single surface low
is impacting much of the eastern half of the CONUS. The surface low
is currently over southern Indiana and is moving to the northeast.
Extending southeast from the surface low, a cold front is stretched
through the CWA all the way down to the Gulf Coast. To the north of
the CWA, a warm front is extended eastward into New England.
Locally, the cold front is tracking through the CWA leading to a
line showers working its way through the CWA. Also, courtesy of
steep lapse rates and an eroded inversion, those strong upper-level
winds will be able to mix down to the surface. Those winds will
continue through the afternoon and begin to diminish toward sunset.
Once the front crosses through the CWA, showers will begin to
diminish; however, a resurgence in PoP (20-50%) chances will exist
again tonight as showers in association with the comma head of the
low as the low wraps up and pivots to the northeast. Temperatures
will continue to fall through the day into the overnight and bottom
out in the low to mid-40s.
Monday brings a few lingering showers but those will quickly taper
off as surface high pressure nudges in from the southwest. Highs for
Monday will climb into the low to mid-50s with mostly cloudy skies.
However, through the afternoon into the overnight, a warm front, in
association with an approaching system, will lift into the region
and bring increased shower chances (40-60%) overnight Monday into
Tuesday. Behind the warm front, WAA will allow for overnight lows to
only fall into the upper-40s to low-50s. Also, accompanying the
approaching system, strong upper-level winds will build into the
region but like today, those winds will be largely confined to above
the inversion but will eventually mix down once that inversion
erodes.
.LONG TERM...(Tuesday through Sunday)
Issued at 231 PM EST SUN DEC 29 2024
The period will begin wet, as a low pressure ejects out of the
Plains into the Ohio Valley and becomes vertically stacked in the
upper levels. This will move by fast and overall looking at around a
30 percent chance of greater than a quarter of inch in the areas
near the Tennessee and Virginia borders to 60 percent near the
Blugrass region. Cold air advection will filter southward by
Wednesday and we could see some mix of snow. However, given the warm
anecedant conditions this will have minimal impacts.
The bigger news is this system does usher in a more seasonable air
mass than we have grown accustom to of late. Highs will remain in
the upper 30s to lower 40s through Friday and overnight lows in
the mid to upper 20s. Thursday night into Friday the guidance
continues to show another clipper system passing across the Ohio
Valley. This could bring in some light snow accumulations mainly
in the higher terrain nearer the Virginia border. The cold air
reinforces with this clipper, with highs struggling to rise above
freezing in most cases on Saturday. The ensemble systems are
showing that there is a 70 to 90 percent chances of seeing
afternoon highs below 32 degrees.
By the time we get to Sunday, we see another dynamic system take
shape across the Plains, with the potential for a coupled jet streak
structure. The models were showing some similar signals in the
previous runs, but have diverged some in the latest runs. Therefore,
there remains low predictability for how this will all shake out.
However, some of the guidance shows this could be a messy setup with
initial precipitation falling as snow before possibly changing to
a mix of snow, rain and freezing rain. Then to all rain as warm
nose pushes northward. Too early to talk impacts given the
variability, but is a system that needs to be watched. The longer
range guidance continues to lean toward a cold January with CPC
8-14 Day Outlook showing signal for below normal temperatures.
This seems to be well supported by the teleconnections and will
have to be monitored going into the second week of January.
&&
.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 1236 PM EST SUN DEC 29 2024
VFR conditions are currently prevailing across the TAF sites minus
KLOZ where a light shower is quick passing over the terminal.
Otherwise, KLOZ will bounce back to VFR but as a cold front
approaches the CWA, terminals will fall into MVFR and remain VFR
through the remainder of the forecast period. Strong winds will
plague all TAF sites over the next several hours with sustained
southwesterly winds around 20 knots with gusts from 35 to 40 knots
and instances of possibly stronger gusts. Those winds will begin
to diminish toward 00Z and shift to the west-northwest. Lastly,
showers will be possible with the this cold front but will taper
off after 06Z for mainly KJKL, KLOZ, KSME and KSJS.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 PM EST this evening for KYZ044-050>052-
058>060-068-069-079-080-083>088-104-106>120.
&&
SHORT TERM...VORST
LONG TERM...DJ
AVIATION...VORST
Hazardous weather outlook, Dec 29, 3:10 PM EST, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
310 PM EST Sun Dec 29 2024
KYZ068-069-079-080-083>088-107-109-110-112>120-301200-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-
Harlan-Johnson-Magoffin-Floyd-Breathitt-Knott-Owsley-Perry-Clay-
Leslie-Letcher-Martin-Pike-
310 PM EST Sun Dec 29 2024
...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...This afternoon into tonight.
Strong winds will continue through the afternoon and early evening
with maximum gusts of 35 to 45 mph expected at most locations.
An isolated thunderstorm or two will be possible for areas south of
the Hal Rogers Parkway and along and west of the I-75 corridor.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
KYZ044-050>052-058>060-104-106-108-111-301200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Elliott-Morgan-
Wolfe-Lee-
310 PM EST Sun Dec 29 2024
...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING...
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...This afternoon into tonight.
Strong winds will continue through the afternoon and early evening
with maximum gusts of 40 to 50 mph expected at most locations.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VORST/DJ
High Wind, Rowan
- When
- December 29, 4:15 PM EST
- Where
- Rowan forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 38.196, -83.421 (the zone’s center; the record gives no point)
The Rowan County Kentucky Mesonet station, located 2 miles SW of Sharkey, measured a non-thunderstorm wind gust of 58 mph at 4:15pm EST on Sunday 12/29/2024. Less than an hour later, at 5:02pm EST, another Kentucky Mesonet station in Rowan County, this one located atop Triangle Mountain, clocked a 55 mph wind gust. Mutliple other counties, including Pulsaski, Harlan, and Morgan counties, saw wind gusts of 50 to 51 mph during the afternoon, with even more clocking above 40 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Marine Strong Wind in Guam Waters, December 29 to 30, 20244 deaths · 3 injured · 1 event
- Tornadoes and Damaging Winds in Georgia, December 29, 20243 injured · $6.5 million · EF1 · 63 events
- Strong Wind in West Virginia, December 29, 2024$97,000 · 39 events
- Tornadoes and Flood in North Carolina, December 29, 2024$28,000 · EF0 · 17 events
- Tornadoes and Damaging Winds in South Carolina, December 29, 2024EF1 · 14 events
- Tornadoes and Damaging Winds in South Carolina, December 29, 2024$30,000 · EF0 · 15 events
- Strong Wind in Ohio, December 29, 2024$33,000 · 9 events
- Damaging Winds in North Carolina, December 29, 2024$34,000 · 50 kt wind · 4 events
- High Wind in New York, December 29 to 30, 2024$26,000 · 55 kt wind · 6 events
- Tornado and Damaging Wind in Ohio, December 29, 2024$17,000 · EF0 · 2 events
- Damaging Winds in Georgia, December 29, 2024$15,000 · 50 kt wind · 4 events
- Flooding in North Carolina, December 29, 2024$15,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229226.